Skip to Main Content

James Propp


James Propp
James ProppProfessor
  • College
    College of Sciences
  • Department
    Mathematical Science
  • Phone
    (978) 934-2438
  • Office
    Olney Hall - 428C
  • Email
  • Profile Links

Research Interests

Mathematics

Combinatorics, probability, dynamics, computation

Education

  • Ph D: Mathematics, (1987), University of California at Berkeley - Berkeley, CA
    Dissertation/Thesis Title: Coding from the Past
  • Other: Part III Maths Tripos, (1983), Cambridge University - Cambridge, MA
  • BA: Mathematics, (1982), Harvard College - Cambridge, MA

Selected Awards and Honors

  • Career Development Professorship - MIT Class of 1922
  • Teaching Excellence Award, Teaching - UMass Lowell Department of Mathematical Sciences
  • American Mathematical Society (2015) - Fellow
  • Teaching Excellence Award (2007), Teaching - UMass Lowell Department of Mathematical Sciences
  • Outstanding Simulation Publication Award (2000), Scholarship/Research - Institute for Operations Research and the Management Sciences (INFORMS) College on Simulation
  • Simulation's Outstanding Simulation Publication Award (2000), Service, Professional - Institute for Operations Research and the Management Sciences (INFORMS) College
  • Award for Excellence in Teaching (1990), Teaching - Phi Beta Kappa of Northern California
  • Phi Beta Kappa of Northern California Award for Excellence in Teaching (1990), Teaching - Northern California

Selected Publications

  • Propp, J. (2016). Lessons I learned from Richard Stanley. The Mathematical Legacy of Richard P. Stanley, 100 279.
  • Propp, J., Einstein, D. (2016). Piecewise-linear and birational toggling. Discrete Mathematics & Theoretical Computer Science.
  • Hopkins, S., McConville, T., Propp, J. (2016). Sorting via chip-firing. arXiv preprint arXiv:1612.06816.
  • Ganguly, S., Levine, L., Peres, Y., Propp, J. (2015). Formation of an interface by competitive erosion. arXiv preprint arXiv:1501.03584.
  • Propp, J. (2015). Lessons I learned from Richard Stanley. arXiv preprint arXiv:1501.00719.
  • Einstein, D., Farber, M., Gunawan, E., Joseph, M., Macauley, M., Propp, J., Rubinstein-Salzedo, S. (2015). Noncrossing partitions, toggles, and homomesies. arXiv preprint arXiv:1510.06362.
  • Propp, J., Lowell, U.M. (2014). Enumeration of Tilings. Handbook of Enu.
  • Adams, C., Baxley, J.V., Benjamin, A.T., Bohner, M., Boston, N., Budhiraja, A.S., Cerone, P., Chapman, S., Corcoran, J.N., Diagana, T., Propp, J. (2014). inv lve.
  • Einstein, D., Propp, J. (2014). Piecewise-linear and birational toggling. arXiv preprint arXiv:1404.3455.
  • Einstein, D., Propp, J. (2013). Combinatorial, piecewise-linear, and birational homomesy for products of two chains. arXiv preprint arXiv:1310.5294.
  • Propp, J., Roby, T. (2013). Homomesy in products of two chains. arXiv preprint arXiv:1310.5201.
  • Propp, J. (2013). Real analysis in reverse. American Mathematical Monthly, 120(5) 392–408.
  • Propp, J. (2012). A galois connection in the social network. Mathematics Magazine, 85(1) 34-36.
  • Linton, S., Propp, J., Roby, T., West, J. (2012). Equivalence classes of permutations under various relations generated by constrained transpositions. Journal of Integer Sequences, 15(2) 3.
  • Giacaglia, G.P., Propp, J., Levine, L., Zayas-Palmer, L. (2012). Local-to-global principles for the hitting sequence of a rotor walk. Electronic Journal of Combinatorics, 19.
  • Feldman, D., Propp, J., Robins, S. (2011). Tiling Lattices with Sublattices, I. Discrete and Computational Geometry, 46(1) 184-186.
  • Kheifets, A., Propp, J. (2010). A counterexample to integration by parts. Mathematics Magazine, 83(3) 222-225.
  • Propp, J. (2010). Discrete analog computing with rotor-routers. Chaos, 20(3).
  • Bousquet-M�lou, M., Propp, J., West, J. (2009). Perfect matchings for the three-term gale-robinson sequences. Electronic Journal of Combinatorics, 16(1).
  • Hasselblatt, B., Nitecki, Z., Propp, J. (2008). Topological entropy for nonuniformly continuous maps. Discrete and Continuous Dynamical Systems, 22(1-2) 201-213.
  • Musiker, G., Propp, J. (2007). Combinatorial interpretations for rank-two cluster algebras of affine type. Electronic Journal of Combinatorics, 14(1 R) 1-23.
  • Hasselblatt, B., Propp, J. (2007). Degree-growth of monomial maps. Ergodic Theory and Dynamical Systems, 27(5) 1375-1397.
  • Hasselblatt, B., Propp, J. (2007). Erratum: Degree-growth of monomial maps (Ergodic Theory and Dynamical Systems (2007) 27:5 (1375-1397)). Ergodic Theory and Dynamical Systems, 27(6) 1999.
  • Kedlaya, K.S., Propp, J. (2005). In search of Robbins stability. Advances in Applied Mathematics, 34(4 SPEC. ISS.) 659-668.
  • Propp, J. (2005). Lambda-determinants and domino-tilings. Advances in Applied Mathematics, 34(4 SPEC. ISS.) 871-879.
  • Propp, J. (2003). Exponentiation and Euler measure. Algebra Universalis, 49(4) 459-471.
  • Propp, J. (2003). Generalized domino-shuffling. Theoretical Computer Science, 303(2-3) 267-301.
  • Cohn, H., Pemantle, R., Propp, J. (2002). Generating a random sink-free orientation in quadratic time. Electronic Journal of Combinatorics, 9(1 R) 1-13.
  • Propp, J. (2001). A reciprocity theorem for domino tilings. Electronic Journal of Combinatorics, 8(1 R) 1-9.
  • Cohn, H., Kenyon, R., Propp, J. (2001). A variational principle for domino tilings. Journal of the American Mathematical Society, 14(2) 297-346.
  • Propp, J. (2000). Mathematical Games: Three-player impartial games. Theoretical Computer Science, 233(1-2) 263-278.
  • Kenyon, R.W., Propp, J., Wilson, D.B. (2000). Trees and matchings. Electronic Journal of Combinatorics, 7(1 R) 1-34.
  • Lazarus, A.J., Loeb, D.E., Propp, J., Stromquist, W.R., Ullman, D.H. (1999). Combinatorial Games under Auction Play. Games and Economic Behavior, 27(2) 229-264.
  • Propp, J., Stanley, R. (1999). Domino Tilings with Barriers. Journal of Combinatorial Theory.Series A, 87(2) 347-356.
  • Propp, J., Wilson, D.B. (1998). How to Get a Perfectly Random Sample from a Generic Markov Chain and Generate a Random Spanning Tree of a Directed Graph. Journal of Algorithms, 27(2) 170-217.
  • Cohn, H., Larsen, M., Propp, J. (1998). The shape of a typical boxed plane partition. New York Journal of Mathematics, 4 137-165.
  • Propp, J. (1997). Boundary-dependent local behavior for 2-D dimer models. International Journal of Modern Physics B, 11(1-2) 183-187.
  • Propp, J. (1997). Generating random elements of finite distributive lattices. Electronic Journal of Combinatorics, 4(2 R) 1-12.
  • Propp, J., Wilson, D.B. (1996). Exact sampling with coupled Markov chains and applications to statistical mechanics. Random Structures and Algorithms, 9(1) 223-252.
  • Cohn, H., Elkies, N., Propp, J. (1996). Local statistics for random domino tilings of the Aztec diamond. Duke Mathematical Journal, 85(1) 117-166.
  • Gale, D., Propp, J., Sutherland, S., Troubetzkoy, S. (1995). Mathematical entertainments - Further Travels with My Ant. The Mathematical Intelligencer, 17(3) 48-56.
  • Feldman, D., Propp, J. (1995). Producing New Bijections from Old. Advances in Mathematics, 113(1) 1-44.
  • Gale, D., Propp, J. (1994). Mathematical entertainments - Further ant-ics. The Mathematical Intelligencer, 16(1) 37-44.
  • Feldman, D., Propp, J. (1992). A linear Ramsey theorem. Advances in Mathematics, 95(1) 1-7.
  • Propp, J., Ullman, D. (1992). On the cookie game. International Journal of Game Theory, 20(4) 313-324.
  • Propp, J. (1991). Coding Markov chains from the past. Israel Journal of Mathematics, 75(2-3) 289-328.
  • Propp, J. (1990). A Shannon-McMillan theorem for motley names. Israel Journal of Mathematics, 69(2) 225-234.
  • Propp, J. (1989). Some variants of Ferrers diagrams. Journal of Combinatorial Theory, Series A, 52(1) 98-128.

Selected Contracts, Fellowships, Grants and Sponsored Research

  • Deterministic Analogues of Random Processes (2010), Grant -
    Propp, J. (Principal)
  • National Science Foundation Grant for Research in Mathematics (2006), Grant - National Science Foundation
  • Research in Mathematics (2004), Grant - National Security Agency
  • National Science Foundation Grant for Research in Mathematics (1992), Grant - National Science Foundation
  • Research in Mathematics (1992), Grant - National Security Agency
  • Supplementary Grant for Research Experiences for Undergraduates (1995), Grant - NSF
  • Postdoctoral Research Fellowship in Mathematics (1987), Fellowship - NSF